Search

Kids Help Phone
1-800-668-6868

Accidental Overdose

What Is it?

An overdose is what happens to someone’s body when they take too much of a substance or too many substances. They can be accidental when the person takes too much by mistake. They can also be intentional.

Online safety

Signs of Overdose

Signs of Overdose may include:

  • Change in body temperature (feeling warmer or colder)
  • Not moving and unresponsive (you cannot wake them up)
  • Change in skin color (flushed, blue-ish tone, or paleness)
  • Change in breathing
  • Change in pulse (fast, slow, or irregular)
  • Choking, gurgling, or snoring sounds
  • Clammy skin
  • Small pupils
  • Vomiting
  • Seizures
  • Jerking limbs
  • Severe headaches
  • Extreme sweating
  • Chest pain
  • Cardiac arrest
  • Confusion

What to Do?

What to do if you suspect someone is overdosing:

Opioids

  • Stay with the person and remain calm
  • Call 911
  • Make sure the person’s airways are clear
  • Put the person on their side with a hand under their head
  • Use naloxone (this only works on an opioid overdose)
  • Remember SAVE ME
    • S – Stimulate – Wake them up. If you can’t, call 911
    • A – Airway – Make sure their airway is clear
    • V – Ventilate – Help them breathe (plug nose, tilt head back, and give them one breath every 5 seconds)
    • E – Evaluate – How are they doing? Have they gotten any better?
    • M – Muscular Injection – Inject naloxone (if you have a kit)
    • E – Evaluate and Support – How is the person doing? If they aren’t awake after the 5 minutes of naloxone, give another dose. Let them know they cannot use drugs for at least 2 years.

Stimulants

If distressed mentally:

  • Stay with the person and keep calm
  • Give them water or something with electrolytes
  • Give them a cool cloth for the back of their neck, under their underarms, and head
  • Get them in fresh air
  • If they are paranoid/aggressive, give them space
  • Encourage them not to take other substances

If distressed physically:

  • Call 911- tell the operator as much information as you are able
  • Stay with the person
  • Keep them awake

Preventing Overdose

  • Be aware of tolerance
  • Do not use alone
  • Do not mix substances
  • Pace yourself
  • Talk to a healthcare professional
  • Use in a safe place
  • Know CPR

Further Resources

All articles referenced above are collated here for your convenience and further reading:

If you would like to speak to someone about mental health issues, the Alberta Health Services Mental Health Help Line is available 24/7, offering information and referrals on any aspect of mental health.

Call toll-free: 1-877-303-2642

Trending Topics

Communication and Conflict

Communication and Conflict Building Relationships Through Communication Communication allows us to share what we think, how we feel, what we want, and what we expect.

Read More

Unhealthy Relationships

Unhealthy Relationships Unhealthy Relationships Qualities of Unhealthy Relationships Control is when someone makes all the decisions, tells others what to do, and does not let

Read More

Eating Disorders

Eating disorders What Are They? There are many different types of eating disorders. The list below is not conclusive. Anorexia Nervosa When people are coping

Read More

Grief

Grief What Is It? Grief is a strong emotion that is a natural reaction to loss. Loss is not just from someone passing away. There

Read More

Emotions

Emotions Whether emotions are comfortable or uncomfortable, they are a part of life. No matter what emotion a person is feeling, their feelings are valid.

Read More

Suicide Awareness

Suicide Awareness What Is Suicide? Suicide is when someone ends their own life on purpose. It is not an accident. It is a permanent solution

Read More